Thunderstorm Wind, Custer
- When
- August 8, 5:33 PM MST
- Where
- Custer County, 3 mi WSW of Fairburn
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 43.673, -103.266
A line of thunderstorms developed and became severe as they tracked across portions of southwestern South Dakota. Hail and wind gusts around 60 mph accompanied the storms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A line of thunderstorms developed and became severe as they tracked across portions of southwestern South Dakota. Hail and wind gusts around 60 mph accompanied the storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 8, 4:32 PM MST, 1 hour 1 minute earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 532 PM MDT Sat Aug 8 2020 .DISCUSSION...(This Evening Through Saturday) Issued at 134 PM MDT Sat Aug 8 2020 Between an upper trough to the west and weak ridging to the east, the northern plains is beneath southwesterly flow. The shortwave that will contribute to today's thunderstorms is currently over central WY. Low clouds have persisted across south central SD longer than expected, which may affect today's severe weather potential there. Have lowered highs there slightly. Cumulus is popping up over the northern Hills, northeastern WY, and southwestern SD. Radar indicates some of these have developed into showers. Surface map shows low pressure stretching across central SD, and another low over central WY, with the frontal boundary draped across eastern SD and through NE. Winds across the western SD plains are easterly 5 to 15 kts, while portions of northeastern WY are under drier southwesterly winds. Temperatures early this afternoon are rising into the 70s and lower 80s. Two main foci for thunderstorm development this afternoon/evening will be near the frontal boundary/surface low across south central SD, and the upper wave as it moves across northeastern WY and western SD. By mid-afternoon, MLCAPE is expected to range from around 1000 J/kg near the SD/WY border to 3000+ J/kg across south central SD...but may be less considering persistent low clouds. Expected 0-6 km shear ranges from around 25 kts near the SD/WY border to 30-40 kts over south central SD. CAMs show storms strengthening over both areas early this evening, with the westernmost storms forming a line as it shifts eastward over western SD. South central SD storms should shift out of the CWA fairly quickly, but storms associated with the upper wave will move across western SD and into south central SD during the evening. Hail and strong winds will be possible, with the most likely place for a tornado being across Tripp county. Some models are indicating fog redeveloping across central/western SD tonight/early Sunday, but others aren't. With forecast RH near 100% and light southeasterly winds, have decided to add fog to grids. On Sunday, a Canadian low pressure system will drag another cold front through the region. Northwesterly winds will become gusty behind the front, with gusts of 25 to 35 mph. Cooler, drier weather will spread into the area from northwest to southeast; highs will range from the upper 70s across northeastern WY to the lower 90s across south central SD. Lack of instability and upper level support should keep Sunday mostly dry, although a storm or two will be possible across the more unstable south central SD. Late Sunday night/early Monday morning, however, an upper shortwave pushes into the northern plains, bringing some showers to much of the CWA. Nearly zonal flow is expected for the first part of next week, with embedded shortwaves bringing occasional showers/storms. Monday will be another somewhat cool day (highs in the 70s to lower 80s), but upper 80s and 90s will return for the rest of the week. && .AVIATION...(For the 00Z TAFS Through 00Z Sunday Evening) Issued At 530 PM MDT Sat Aug 8 2020 Scattered thunderstorms will move eastward across parts of western South Dakota this evening, especially from the Black Hills area into southwestern and south central South Dakota. Large hail and locally strong and damaging winds are possible with the thunderstorms. Late tonight into early Sunday morning, MVFR conditions in patchy fog will be possible across central SD. Fog should dissipate in the morning when a cold front moves through the area, bringing gusty northwesterly winds of 25 to 35 mph. && .FIRE WEATHER... Issued At 134 PM MDT Sat Aug 8 2020 Behind Sunday's cold front, northwesterly winds will be 15 to 25 mph, with gusts to 35 mph. The cooler, drier air behind the front will result in minimum RH values of 20 to 35% most places, driest across Weston and Fall River counties. Next week, hotter and drier weather is expected, with highs returning to the upper 80s and lower 90s. Relative humidity will drop below 15% across northeastern WY and southwestern SD; however, winds are expected to be light. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...Pojorlie AVIATION...10 FIRE WEATHER...Pojorlie
Hazardous Weather Outlook National Weather Service Rapid City SD 1143 AM MDT Sat Aug 8 2020 SDZ001-WYZ054>056-071-091300- Harding-Northern Campbell-Southern Campbell-Western Crook- Northeastern Crook- 1143 AM MDT Sat Aug 8 2020 This Hazardous Weather Outlook is for portions of northwestern South Dakota...and northeast Wyoming. .DAY ONE...This Afternoon and Tonight Isolated thunderstorms are possible today. Severe thunderstorms are not expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday There is a chance of thunderstorms each day. Widespread severe thunderstorms are not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ042>044-046-047-091300- Oglala Lakota-Jackson-Bennett-Mellette-Todd- 1143 AM MDT Sat Aug 8 2020 /1243 PM CDT Sat Aug 8 2020/ This Hazardous Weather Outlook is for portions of south central South Dakota...and southwestern South Dakota. .DAY ONE...This Afternoon and Tonight Scattered thunderstorms are possible today. Some storms may be severe with large hail and damaging winds. .DAYS TWO THROUGH SEVEN...Sunday through Friday There is a chance of thunderstorms each day. Widespread severe thunderstorms are not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ002-012>014-024>032-041-072>074-WYZ057-058-091300- Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Haakon-Fall River- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills-Wyoming Black Hills-Weston- 1143 AM MDT Sat Aug 8 2020 This Hazardous Weather Outlook is for portions of northwestern South Dakota...southwestern South Dakota...the Black Hills of South Dakota...northeast Wyoming...and the Black Hills of Wyoming. .DAY ONE...This Afternoon and Tonight Scattered thunderstorms are possible today with a marginal risk of severe thunderstorms. The main threat will be large hail and damaging winds. .DAYS TWO THROUGH SEVEN...Sunday through Friday There is a chance of thunderstorms each day. Widespread severe thunderstorms are not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ049-091300- Tripp- 1243 PM CDT Sat Aug 8 2020 This Hazardous Weather Outlook is for portions of south central South Dakota. .DAY ONE...This Afternoon and Tonight Scattered thunderstorms, some severe, are possible today and tonight. The main threat will be large hail and damaging winds. .DAYS TWO THROUGH SEVEN...Sunday through Friday There is a chance of thunderstorms each day. Widespread severe thunderstorms are not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
540 PM MDT SAT AUG 08 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM HAIL 2 NW EDGEMONT 43.32N 103.86W
08/08/2020 E1.00 INCH FALL RIVER SD TRAINED SPOTTER
MAINLY PEA TO MARBLE HAIL WITH BIGGEST PIECES AROUND 1
INCH.
&&
EVENT NUMBER UNR2002729
MLSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
557 PM MDT SAT AUG 08 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM HAIL 4 NNW BLACK HAWK 44.21N 103.35W
08/08/2020 E1.00 INCH MEADE SD PUBLIC
&&
EVENT NUMBER UNR2002730
MLSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
604 PM MDT SAT AUG 08 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM HAIL 4 SW DWTN RAPID CITY 44.05N 103.29W
08/08/2020 M0.75 INCH PENNINGTON SD TRAINED SPOTTER
BIGGEST PIECE THREE QUARTER INCH BUT MOST WAS SMALLER.
LASTED 15 MIUTES.
&&
EVENT NUMBER UNR2002731
MLSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
613 PM MDT SAT AUG 08 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM HAIL 1 E DWTN RAPID CITY 44.07N 103.21W
08/08/2020 M1.00 INCH PENNINGTON SD OFFICIAL NWS OBS
&&
EVENT NUMBER UNR2002732
MLSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
618 PM MDT SAT AUG 08 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HAIL 2 ESE ROCKERVILLE 43.94N 103.32W
08/08/2020 M1.75 INCH PENNINGTON SD STORM CHASER
&&
EVENT NUMBER UNR2002733
MLSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
619 PM MDT SAT AUG 08 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0606 PM TSTM WND GST RAPID CITY ARPT 44.05N 103.05W
08/08/2020 M54 MPH PENNINGTON SD ASOS
&&
EVENT NUMBER UNR2002734
MLSThe Rapid City radar (KUDX), 61 km away, was scanning. The volume nearest the first event began at 00:31 UTC.
4 thunderstorm wind, 2 hail. Local standard time, as filed.
The spotter estimated wind gusts at 60 mph.
Wind gusts to 60 mph accompanied the storm.
Small branches were broken off trees.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2020Every state in 2020This day in weather historyWarnings in South Dakota, August 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 912292, 912293, 912294, 912296, 912298, 912299.